Hail, Sweet Grass
- When
- September 5, 3:10 AM MST
- Where
- Sweet Grass County, 3.55 mi NE of Big Timber
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.860, -109.890
Thunderstorms were scattered across portions of the Billings Forecast Area. A couple of the thunderstorms were severe and produced large hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Thunderstorms were scattered across portions of the Billings Forecast Area. A couple of the thunderstorms were severe and produced large hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 5, 2:13 AM MST, 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
313 AM MDT SUN SEP 5 2010
.SHORT TERM...VALID FOR TDY AND MON...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL DIG SOUTHEAST OUT OF
THE PACIFIC NORTHWEST TODAY AND ACROSS MONTANA. STRONG DIFFLUENT
FLOW SETTING UP AHEAD OF THE TROUGH WHICH WILL BRING AN
INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS FROM WEST TO EAST.
MODELS CONSISTENT IN DEPICTING UPPER TROUGH TO STRENGTHEN AS IT
MOVES ACROSS THE FORECAST AREA LATE THIS AFTERNOON THROUGH MONDAY.
STRONG MID LEVEL FRONTOGENESIS WILL COMBINE WITH STRONG QG
FORCING/LEFT EXIT REGION OF JET AND INCREASING PACIFIC MOISTURE TO
BRING PERIODS OF RAIN TO SC/SE MT DURING THE NEXT 24 HOURS. HAVE
INCREASED POPS TO CATEGORICAL FOR MOST AREAS. THERE IS A POTENTIAL
FOR A FEW STRONG THUNDERSTORMS THIS AFTERNOON AHEAD OF A COLD FRONT
MOVING THROUGH. MODELS ARE SHOWING CAPES IN THE 800 J/KG RANGE
OVER THE CENTRAL AND EASTERN ZONES BUT BELIEVE THIS IS OVERDONE AS
NOT MUCH HEATING IS EXPECTED THIS AFTERNOON DUE TO CLOUD COVER.
RAIN WILL CHANGE OVER TO SNOW THIS EVENING OVER THE SOUTHWEST
MOUNTAINS AS 700 MB TEMPERATURES FALL TO AROUND A -4C. MAIN LIFT
WITH THE TROUGH IS AHEAD OF THE COLDEST AIR AND SNOWFALL WILL BE
LIMITED TO JUST A COUPLE OF INCHES ABOVE 7000 FEET. SHOWERS WILL
CONTINUE ON MONDAY BUT WILL BE DECREASING THROUGH THE DAY AS MAIN
LIFT WITH THE TROUGH EXITS THE FORECAST AREA. RICHMOND
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MADE SOME SLIGHT ADJUSTMENTS TO THE GOING EXTENDED FORECAST BASED ON
LATEST MODEL TRENDS. BOTH THE NEW GFS AND ECMWF CAME IN WITH A
SIMILAR HANDLE ON THE UPCOMING PATTERN. THE UPPER LOW SEEN ON WATER
VAPOR OVER W CANADA EARLY THIS MORNING WILL EVENTUALLY BECOME THE
NEXT UPPER LOW TO AFFECT THE FORECAST AREA. WEAK UPPER RIDGING ON
TUE WILL GRADUALLY GIVE WAY TO SW FLOW AHEAD OF THE NEXT SYSTEM TUE
NIGHT. KEPT TUE AND TUE NIGHT DRY. THE GFS DID BRING IN SOME HIGH
LEVEL MOISTURE...BUT IT APPEARS THIS MOISTURE WILL JUST RESULT IN
HIGH CLOUDS. WARMED UP TUE A LITTLE BASED ON EXPECTED 850 MB
TEMPERATURES.
A STRONG LOW-LEVEL JET WAS FORECAST TO DEVELOP OVER THE SE ZONES TUE
NIGHT AND PERSIST INTO WED. THIS FEATURE WILL ADVECT SOME MOISTURE
INTO SE MT AND SUPPORT A SLIGHT CHANCE OF PRECIPITATION OVER THE SE
WED AFTERNOON. OTHERWISE KEPT SLIGHT CHANCE POPS OVER THE MOUNTAINS
ON WED AS LOW-LEVELS CENTRAL AND W LOOKED DRY. A LOW-LEVEL INVERSION
WILL LIMIT TEMPERATURES RISES A BIT ON WED SO HAVE LOWERED THE
HIGHS.
RAISED POPS WED NIGHT AS A FAIR AMOUNT OF MOISTURE WAS FORECAST TO
MOVE N INTO THE AREA ON SOUTHERLY FLOW ALOFT AHEAD OF THE SYSTEM. IN
ADDITION...WILL HAVE LIFT FROM PIECES OF SHORTWAVE ENERGY. THE UPPER
TROUGH WAS FORECAST TO MOVE ACROSS THE AREA THU AND THU NIGHT SO
HAVE ALSO RAISED POPS FOR THESE PERIODS. IF MODELS CONTINUE TO TREND
IN THIS DIRECTION...POPS WILL NEED TO BE RAISED FURTHER. HAVE COOLED
OFF THU A LITTLE DUE TO EXPECTED PRECIPITATION AND FORECAST 850 MB
TEMPERATURES.
UPPER LOW LIFTS OFF TO THE NE ON FRI LEAVING THE AREA UNDER ZONAL
FLOW. THE GOING POPS INTO FRI NIGHT LOOKED REASONABLE FOR NOW. HAVE
WARMED UP FRI UNDER THE ZONAL FLOW. THE GFS WAS BUILDING AN UPPER
RIDGE OVER THE AREA FOR SAT SO WENT MAINLY DRY. OTHERWISE THE FLOW
ALOFT WILL BEGIN TO TURN SW AGAIN LATE IN THE PERIOD AHEAD OF YET
ANOTHER SYSTEM...SUPPORTING SLIGHT CHANCE POPS OVER THE CENTRAL AND
WESTERN ZONES. TEMPERATURES LOOKED REASONABLE FOR THE END OF THE
PERIOD...ESPECIALLY GIVEN SOME MODEL DISAGREEMENT IN THIS TIME
FRAME. ARTHUR
&&
.AVIATION...
CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS WILL INCREASE FROM
W TO E ACROSS THE AREA TODAY AS AN UPPER-LEVEL TROUGH MOVES INTO
THE AREA. CONDITIONS WILL DETERIORATE TO MVFR/IFR FROM KBIL W
THROUGH THIS AFTERNOON. AREAS OF MVFR/IFR WILL DEVELOP OVER THE
REMAINDER OF THE REGION THROUGH THE DAY. THE MOUNTAINS WILL BECOME
OBSCURED THROUGH THE DAY AS WELL. WIDESPREAD MVFR/IFR CONDITIONS
AND MOUNTAIN OBSCURATION WILL CONTINUE THIS EVENING IN SHOWERS AND
ISOLATED THUNDERSTORMS. THE PRECIPITATION WILL BEGIN TO DECREASE W
OF KBIL LATE TONIGHT. SURFACE WINDS WILL BECOME GUSTY FROM THE N
AND NW BEHIND A COLD FRONT MOVING NW TO SE THIS AFTERNOON. ARTHUR
&&
.PRELIMINARY POINT TEMP/POPS...
TDY MON TUE WED THU FRI SAT
-------------------------------------------------------
BIL 063 044/062 043/071 047/070 050/068 049/069 050/072
9/T 93/T 21/B 11/B 34/T 43/T 21/B
LVM 055 036/057 035/071 039/071 043/066 042/065 043/069
9/T 82/T 10/B 01/B 23/T 43/T 21/B
HDN 068 046/064 042/074 045/079 048/075 046/073 047/076
6/T 93/T 21/U 11/B 33/T 43/T 21/B
MLS 071 048/060 043/069 047/075 053/072 051/073 050/073
5/T 97/T 21/U 11/B 33/T 42/T 21/B
4BQ 074 047/061 041/073 046/080 050/076 047/073 047/075
3/T 96/T 21/U 11/U 33/T 32/T 21/B
BHK 073 048/058 043/068 047/070 050/071 048/072 046/071
4/T 98/T 31/U 12/T 43/T 32/T 21/B
SHR 070 042/058 039/073 042/079 046/075 044/070 045/074
5/T 84/T 21/U 11/B 23/T 43/T 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 350 AM MDT SUN SEP 5 2010 MTZ028>042-056>058-063>068-WYZ098-099-061000- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 350 AM MDT SUN SEP 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL MOVE THROUGH THE AREA TODAY AND TONIGHT. THIS SYSTEM WILL PRODUCE SHOWERS AND THUNDERSTORMS AND MUCH COOLER TEMPERATURES ACROSS THE REGION. THE POTENTIAL EXISTS FOR SOME ACCUMULATING SNOW OVER HIGHER ELEVATIONS OF THE CRAZY...BEARTOOTH...ABSAROKA AND BIG HORN MOUNTAINS FROM TONIGHT INTO MONDAY. SNOW LEVELS MAY FALL TO AS LOW AS 7000 FEET ELEVATION. ANYONE PLANNING TO BE OUTDOORS TODAY THROUGH MONDAY SHOULD BE PREPARED FOR A DRAMATIC DROP IN TEMPERATURES AND THE POTENTIAL FOR SNOWFALL IN THE HIGH COUNTRY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THIS AFTERNOON AND TONIGHT IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 99 km away, was scanning. The volume nearest the first event began at 10:11 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A 60 mph wind gust along with dime size hail was reported 1 NNE of Albion.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253085, 253086, 253087.